Hail, Pulaski
- When
- August 13, 2:08 PM EST to 2:12 PM EST
- Where
- Pulaski County, 5 mi W of Bee Lick
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -84.591
A cold front moving south through the area during the afternoon of August 13th caused a few thunderstorms to develop across Eastern Kentucky. Some of these storms became severe, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A cold front moving south through the area during the afternoon of August 13th caused a few thunderstorms to develop across Eastern Kentucky. Some of these storms became severe, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 13, 1:05 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 205 PM EDT MON AUG 13 2007 .SHORT TERM.../THE REST OF TODAY/...UPDATED SOME ISOLATED CONVECTION HAS FIRED OVER A SMALL PORTION OF PULASKI AND ROCKCASTLE COUNTIES WITH A COLD FRONT DROPPING SOUTH ACROSS THE AREA. AN AREA OF MID AND HIGH CLOUDS FROM EARLIER CONVECTION HAS SET UP ACROSS THE SOUTHWESTERN PORTION OF OUR CWA...AND SOME DIFFERENTIAL HEATING IS TAKING PLACE IN THIS AREA. VISIBLE SATELLITE PICTURES INDICATE SOME CU WITH GOOD DEVELOPMENT OVER THIS AREA...AND IN THE HIGHER TERRAIN NEAR THE VIRGINIA BORDER. INSTABILITY HAS INCREASED IN THIS AREA...AND DECIDED TO ISSUE AN UPDATE TO THE FORECAST TO INCLUDE POPS UP TO AROUND 20 PERCENT FOR THE REST OF THE AFTERNOON...WITH ISOLATED SHOWERS AND THUNDERSTORMS. THERE IS PLENTY OF DRY AIR IN THE MID LEVELS ALSO...AND THIS COULD PROMOTE GUSTY WINDS OUT OF THE STORMS. UPDATED FORECAST PRODUCTS HAVE ALREADY BEEN ISSUED. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /THE REST OF TODAY/ MODELS HAVE INITIALIZED POORLY WITH CONVECTION ONGOING OVER WESTERN KENTUCKY. THINK THIS WILL BE SLIDING SOUTH THROUGH THE DAY...AND SHOULD STAY WEST OF OUR AREA. I AM CONCERNED ABOUT A POSSIBLE SHOWER OR THUNDERSTORM DEVELOPING ALONG OUR SOUTHERN AND EASTERN TIER COUNTIES AS A WEAK COLD FRONT SLIDES SOUTH THROUGH THE AREA. THE MORNING SURFACE ANALYSIS SHOWS THE FRONT MOVING INTO NORTHERN KENTUCKY. THINK POPS ARE ONLY AROUND 10-14 PERCENT FOR ANY DEVELOPMENT THOUGH. HAVE THESE POPS IN THE GRIDS...HOWEVER THIS IS BELOW THE THRESHOLD FOR MENTIONING IN THE FORECAST. WILL MONITOR THIS THROUGH THE DAY. THERE IS PLENTY OF DRY AIR ABOVE THE H8 LEVEL...AND THINK SOME OF THIS WILL MIX DOWN TODAY...ESPECIALLY IN THE AREAS WITH LESS CLOUD COVER. THIS SHOULD ALSO BE A LIMITING FACTOR IN ANY SHRA/TSRA DEVELOPMENT. MADE SOME ADJUSTMENTS TO THE HIGH TEMPS BASED ON MORNING SOUNDINGS AND ADVANCING CLOUD COVER TO OUR WEST. THESE CLOUDS SHOULD BE THINNING AS THEY MOVE EAST HOWEVER...SO THINK PARTLY CLOUDY SKIES WILL WORK IN THE FORECAST. UPDATED FORECAST PRODUCTS HAVE JUST BEEN ISSUED. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH WEDNESDAY/ WITH SOME CONVECTIVE FEEDBACK ISSUES ON WEDNESDAY AND WEDNESDAY IN THE GFS SOLUTION...DECIDED TO GO WITH THE NAM SOLUTION FOR SHORT TERM PORTION OF FORECAST. A VERY WEAK AND DIFFUSE BOUNDARY IS SLOWLY WORKING ITS WAY SOUTHWARD KENTUCKY THIS MORNING. CLOUDS ASSOCIATED WITH THIS BOUNDARY AND AN APPROACHING BUT DISSIPATING MCS...WILL BRING PARTLY CLOUD SKIES TO EAST KENTUCKY THIS MORNING THROUGH THE AFTERNOON. ONCE SKIES CLEAR OFF TONIGHT THEY WILL STAY THAT WAY UNTIL TUESDAY NIGHT...AS YET ANOTHER BOUNDARY APPROACHES FROM THE NORTHWEST. THIS BOUNDARY IS COMING IN MUCH SLOWER IN BOTH MODELS THAN PREVIOUSLY FORECAST...SO SLOWED DOWN PROGRESSION OF THIS FRONT BY A FEW HOURS TO ACCOUNT FOR THIS CHANGE. WITH NOT MUCH IN THE WAY OF QPF SHOWING IN EITHER THE MODELS OR HPC FORECAST...WENT WITH VERY LIGHT RAIN ACCUMULATIONS ALONG FRONT. KEPT PRECIP CHANCES IN THE SLIGHT CATEGORY FOR AS LITTLE IN THE WAY OF INSTABILITY IS SHOWING UP IN THE MODELS FOR NOW. AS MENTIONED BEFORE...THE GFS APPEARED TO BE OVERDOING CONVECTIVE ACTIVITY ALONG THE FRONT WEDNESDAY AND WEDNESDAY NIGHT...SO ADJUSTED MORE TOWARD THE NAM SOLUTION AND CARRIED ITS PATTERN OUT THROUGH 0Z THURSDAY. TEMPERATURES WERE ALREADY IN GOOD SHAPE AND ONLY SLIGHT ADJUSTMENTS WERE MADE BASED ON LATEST MOS NUMBERS. THE METMOS SEEMS TO HAVE BEEN HANDLING TEMPS AT LOZ AND SME THE BEST THE PAST FEW DAYS WHILE THE MAVMOS HAS BEEN DOING BETTER FOR JKL. STAYED A BIT COOLER THAN MAV MOS ACROSS THE BOARD MORE OR LESS FOR DAY TIME HIGHS. OVERNIGHT LOWS LOOKED GOOD AS WELL AND ONLY SLIGHT CHANGES WERE MADE. DEWPOINTS SEEMED A BIT HIGH FOR TUESDAY BEHIND DEPARTING FRONT AND UPON COMPARISON TO MAV AND FWC MOS NUMBERS. THE MET WAS THE OUTLIER ACROSS THE BOARD WITH DEWPOINTS SEVERAL DEGREES WARMER THAN BOTH THE MAV AND FWC NUMBERS. WINDS WERE ADJUSTED A BIT AS WELL...TO REFLECT FRONTAL PASSAGE ON WEDNESDAY AND WEDNESDAY NIGHT. .LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/ ALOFT FOR THE END OF THE WEEK INTO THE WEEKEND...THE SUBTROPICAL RIDGE DRIFTS EAST AND DEEPER INTO KENTUCKY...THOUGH A POTENT SHORTWAVE WILL PASS BY WELL TO THE NORTH THURSDAY NIGHT. THIS WAVE WILL BUCKLE THE RIDGE FOR A BIT BEFORE THE HEIGHTS BUILD BACK OVER THE REGION GOING INTO THE WEEKEND. THE UPPER WAVE WILL PROMPT A COLD FRONT TO SETTLE THROUGH THE AREA THURSDAY NIGHT...THOUGH AN INCREASE IN MOISTURE AHEAD OF IT WILL MEAN A BIT BETTER CHANCES OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. AS THE FRONT SETTLES OVER THE AREA CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY NIGHT. HIGH PRESSURE AT THE SFC AND RE- BUILDING HEIGHTS ALOFT SHOULD KEEP THE WEEKEND DRY AND WARM. THUS ONE OF THE MAIN POINTS OF THE EXTENDED FORECAST IS THAT NO DROUGHT BREAKING RAINS ARE EXPECTED OVER THE NEXT 7 DAYS FOR EAST KENTUCKY. && .AVIATION.../18Z TO 18Z/...UPDATED VFR CONDITIONS PREVAIL ACROSS MUCH OF THE AREA. A FEW THUNDERSTORMS HAVE FIRED NORTH OF SME. INCLUDED A CB CLOUD GROUP IN THE TAFS AT LOZ AND SME AS THIS ACTIVITY MOVES SOUTH AS A WEAK COLD FRONT PUSHES THROUGH THE AREA. THE COLD FRONT WILL BE SOUTH OF THE AREA BY SUNSET...AND THIS WILL END ANY ISOLATED THUNDERSTORMS ACROSS THE AREA. OTHERWISE...SHOULD SEE SOME FOG DEVELOPING IN THE VALLEYS TONIGHT...HOWEVER VIS SHOULD STAY AROUND 6SM AT LOZ AND SME. IN THE DEEPER RIVER VALLEYS...VIS COULD DROP TO IFR AT TIMES. AFTER THIS BURNS OFF IN THE MORNING...EXPECT SOME INCREASE IN CIRRUS THROUGH THE DAY ON TUESDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR/WJM LONG TERM....GREIF AVIATION...WJM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 152 PM EDT MON AUG 13 2007 KYZ044-050>052-058>060-104-106>109-111-112-114-119-141100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-MARTIN- 152 PM EDT MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY NIGHT AS A WEAK COLD FRONT GRADUALLY MOVES SOUTHWARD ACROSS EASTERN KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ068-069-079-080-083>088-110-113-115>118-120-141100- ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- HARLAN-FLOYD-KNOTT-PERRY-CLAY-LESLIE-LETCHER-PIKE- 152 PM EDT MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME STORMS MAY CONTAIN FREQUENT LIGHTNING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY NIGHT AS A WEAK COLD FRONT GRADUALLY MOVES SOUTHWARD ACROSS EASTERN KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR/WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 215 PM EDT MON AUG 13 2007 KYZ079-131900- PULASKI- 215 PM EDT MON AUG 13 2007 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL PULASKI COUNTY THROUGH 300 PM EDT MONDAY AFTERNOON... AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF EUBANK...MOVING SOUTH AT 15 MPH. THIS STORM WILL BE NEAR WOODSTOCK AROUND 235 PM EDT...PULASKI AROUND 245 PM EDT...DABNEY AROUND 250 PM EDT...SCIENCE HILL AROUND 255 PM EDT...AND SHOPVILLE AROUND 300 PM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 234 PM EDT MON AUG 13 2007 KYZ068-080-131915- ROCKCASTLE-LAUREL- 234 PM EDT MON AUG 13 2007 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN ROCKCASTLE AND WESTERN LAUREL COUNTIES THROUGH 315 PM EDT MONDAY AFTERNOON... AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WELLHOPE... MOVING SOUTH AT 20 MPH. THIS STORM WILL BE NEAR DILLON AROUND 240 PM EDT...LUNER AROUND 245 PM EDT...BILLOWS AROUND 255 PM EDT...BERNSTADT AROUND 305 PM EDT...AND BUNCH AROUND 315 PM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. ANYONE ON AREA LAKES SHOULD SEEK SHELTER IMMEDIATELY. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 250 PM EDT MON AUG 13 2007 KYZ120-131930- PIKE- 250 PM EDT MON AUG 13 2007 ...A STRONG THUNDERSTORM TO AFFECT EASTERN PIKE COUNTY THROUGH 330 PM EDT MONDAY AFTERNOON... AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF HARDY...MOVING SOUTH AT 15 MPH. THIS STORM WILL BE NEAR FOREST HILLS AROUND 255 PM EDT...HARDY AROUND 300 PM EDT...HUDDY AROUND 305 PM EDT...MCANDREWS AROUND 310 PM EDT...AND BOARD TREE AROUND 320 PM EDT. RESIDENTS CAN EXPECT BETWEEN 1 AND 2 INCHES OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. HEAVY RAIN COULD CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO USE CAUTION. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 302 PM EDT MON AUG 13 2007 KYZ079-131945- PULASKI- 302 PM EDT MON AUG 13 2007 ...A STRONG THUNDERSTORM TO AFFECT EASTERN PULASKI COUNTY THROUGH 345 PM EDT MONDAY AFTERNOON... AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF BANDY...MOVING SOUTH AT 15 MPH. THIS STORM WILL BE NEAR BANDY AROUND 310 PM EDT...WOODSTOCK AROUND 320 PM EDT...BOBTOWN AROUND 325 PM EDT...SCIENCE HILL AROUND 330 PM EDT...AND DABNEY AROUND 335 PM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND PEA SIZE HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. WJM
The Jackson,KY radar (KJKL), 117 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51021, 51022.